Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 5, NWS Wichita, KS

May 5, 2019Harvey County, Reno County, Rice County, Kansas

NWS Wichita, KS issued this tornado warning at May 5, 2019, 7:44 PM CDT for Harvey County, Reno County, Rice County, Kansas. It was in force for 46 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 7:44 PM CDT (00:44 UTC)
Expired
May 5, 2019, 8:30 PM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

Counties Harvey County, KS, Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 7:48 PM CDTFUNNEL CLOUD1 Nne Partridge, KS.
May 5, 7:48 PM CDTFUNNEL CLOUD1 Nne Partridge, KS
May 5, 7:50 PM CDTHAIL 1.75Sterling, KS
May 5, 7:51 PM CDTHAIL 1.54 Sw Nickerson, KS.
May 5, 7:51 PM CDTHAIL 1.54 Sw Nickerson, KS
May 5, 8:00 PM CDTTORNADO2 Ssw South Hutchinson, KS
May 5, 8:04 PM CDTHAIL 1Hutchinson, KSLOCATION WAS EXACTLY 1/4 MILE WEST OF HUTCHINSON.
May 5, 8:20 PM CDTTORNADO3 Sse South Hutchinson, KS.
May 5, 8:20 PM CDTTORNADO3 Sse South Hutchinson, KS
May 5, 8:25 PM CDTFUNNEL CLOUD2 E Yoder, KSTHE ROTATION WAS PERSISTENT.
May 5, 8:25 PM CDTHAIL 1.52 E Yoder, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:10 PM CDTSevere Thunderstorm WatchSPC6 hr
May 5, 5:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
2431 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WFUS53 KICT 060044
TORICT
KSC079-155-159-060130-
/O.NEW.KICT.TO.W.0005.190506T0044Z-190506T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
744 PM CDT Sun May 5 2019

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Northeastern Reno County in south central Kansas...
  Southwestern Harvey County in south central Kansas...
  Southeastern Rice County in central Kansas...

* Until 830 PM CDT.

* At 741 PM CDT, a confirmed tornado was located near Nickerson, 
  moving southeast at 25 mph. NWS meteorologists are also monitoring 
  an area of rotation near South Hutchinson. Very strong wind gusts 
  have also been reported with this storm that has a history of 
  producing tornadoes.

  HAZARD...Damaging tornado and golf ball size hail.

  SOURCE...Emergency Management confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hutchinson, South Hutchinson, Sterling, Buhler, Haven, Nickerson,
  Burrton, Partridge, Yoder, Willowbrook and Hutchinson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3820 9831 3824 9802 3821 9792 3817 9792
      3817 9777 3797 9756 3791 9767 3791 9770
      3781 9770 3804 9829 3810 9828
TIME...MOT...LOC 0044Z 312DEG 23KT 3807 9806 

TORNADO...OBSERVED
HAIL...1.75IN

$$

VAUGHAN
1 follow-up statement
400 
WWUS53 KICT 060105
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
805 PM CDT Sun May 5 2019

KSC079-155-159-060130-
/O.CON.KICT.TO.W.0005.000000T0000Z-190506T0130Z/
Reno KS-Harvey KS-Rice KS-
805 PM CDT Sun May 5 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHEASTERN RENO...SOUTHWESTERN HARVEY AND SOUTHEASTERN RICE
COUNTIES...
    
At 800 PM CDT, a confirmed tornado was located southwest of 
Hutchinson, moving southeast at 25 mph.

HAZARD...Damaging tornado and golf ball size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hutchinson, South Hutchinson, Sterling, Buhler, Haven, Nickerson,
Burrton, Partridge, Yoder, Willowbrook and Hutchinson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3820 9831 3824 9802 3821 9792 3817 9792
      3817 9777 3797 9756 3791 9767 3791 9770
      3781 9770 3804 9829 3810 9828
TIME...MOT...LOC 0104Z 313DEG 21KT 3799 9796 

TORNADO...OBSERVED
HAIL...1.75IN

$$

VAUGHAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 5, 6:42 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 5, 6:42 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
642 PM CDT Sun May 5 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 313 PM CDT Sun May 5 2019

Main challenge is the effective frontal boundary placement Tuesday
through Wednesday, especially with regard to diurnal surface
based convection and severe potential. Otherwise, a good signal
for episodic heavy rainfall, mainly nocturnal/early morning both
Monday and Tuesday nights somewhere across the forecast area.

After a chance for strong to severe surface based convection this
evening across western portions of central Kansas, some modest
elevated moisture transport later tonight may support scattered
convection across the Flint Hills and southeast Kansas. Modest
instability and cloud bearing shear combo may support a couple
strong storms.

The cold front will be the focus for organized convection Monday
afternoon/evening. A very unstable airmass is progged ahead of
the front with MLCape values at or above 3000 J/KG over south
central and southeast Kansas by late afternoon/early evening.
Despite modest deep layer shear as shortwave upper ridging moves
across the area, it should be sufficient in tandem with frontal
convergence/lift to promote sustained/organized updrafts and
strong to severe storms. A hail risk initially should transition
to down-burst/outflow wind potential into the evening. The main
weather hazard looks to shift to locally heavy rainfall later in
the evening into a portion of Monday night as the low level jet
ramps up over the surface front owing to strong elevated moisture
transport and higher precipitable water values.

Details beyond Monday night become a bit more uncertain as the
extent of prior convection and mesoscale influences will likely
determine the effective surface boundary position and focus for
the better chances for more robust severe convection. In this
regard, prefer a lean toward the NAM in maintaining a more
southern position to the front through mid-week. This would
likely keep the the best chance for organized severe storms along
or just south of the Kansas border on Tuesday afternoon/evening.
However, there is another decent signal for elevated convection
with embedded heavy rainfall later Tuesday evening/night with
stronger moisture transport within the modest low level jet. There
remains model consensus in lifting out a moderate strength upper
trof across the area during Wednesday. The NAM remains further
south with the effective surface front due to prior mesoscale
convection/complexes, though possibly creeping into portions of
southeast Kansas. The GFS would place most of the forecast area in
the juicy/unstable warm sector with a greater risk for a severe
event. So a conditional, perhaps higher end severe risk is still
possible late Wednesday across portions of far southern Kansas.

Darmofal

.LONG TERM...(Thursday through Sunday)
Issued at 313 PM CDT Sun May 5 2019

Still looks a trend to cooler and generally drier weather for the
end of the week with Kansas between influences of a split upper
flow regime across the CONUS.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 641 PM CDT Sun May 5 2019

Storms will be the main issue this evening, with storms at KGBD
and KHUT likely, KICT and KSLN probable in a bit and decent
chance for storms later tonight at KCNU. Conditions will
deteriorate some overnight with MVFR ceilings likely developing
behind cold front that will move into central KS tomorrow. Due to
uncertainty and questionable probabilities, opted to not mention
precipitation in the afternoon, although storms will likely
develop sometime in the vicinity of surface front in the afternoon.
-Howerton

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  77  59  72 /  30  50  80  40
Hutchinson      58  75  55  69 /  30  50  80  50
Newton          60  75  57  69 /  40  50  80  40
ElDorado        60  77  58  71 /  40  60  80  50
Winfield-KWLD   60  78  60  74 /  40  40  80  40
Russell         56  69  50  62 /  30  60  70  60
Great Bend      56  71  51  64 /  20  50  80  60
Salina          59  73  54  65 /  30  60  80  60
McPherson       58  74  55  68 /  30  60  80  50
Coffeyville     60  79  62  76 /  40  40  80  50
Chanute         59  78  60  73 /  50  60  80  50
Iola            59  78  59  72 /  50  60  80  50
Parsons-KPPF    60  79  60  75 /  50  50  80  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...PJH
Hazardous weather outlook, May 5, 5:37 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
537 PM CDT Sun May 5 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
537 PM CDT Sun May 5 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms will be possible this evening generally along and west
of the Kansas turnpike. Large hail up to around two inches in
diameter and damaging wind gust to 65 mph will be possible. Strong
storms with small hail will be possible overnight, mainly east of
the Kansas turnpike after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms will be possible Monday afternoon and early
evening along a southward moving cold front. Large hail will be
possible before transitioning to locally damaging wind gusts. Heavy
rainfall is also likely Monday evening and into Monday night, mainly
across south central and southeast Kansas.

Periodic chances for thunderstorms will continue across the entire
area Tuesday through Wednesday night. Locally heavy rainfall can be
expected with a risk for strong to severe storms. The magnitude and
location for the greatest severe risk is a bit uncertain as it will
depend on the movement and placement of the surface front wavering
across the area. So check back for later updates as confidence on
specific details increases in the next couple of days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possibility early this evening across
portions of central Kansas, mainly west of highway 14.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 5, 7:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
730 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FUNNEL CLOUD     6 ENE DANVILLE          37.32N 97.79W
05/05/2019                   SUMNER             KS   TRAINED SPOTTER

&&

KED
Special weather statement, May 5, 7:31 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
731 PM CDT Sun May 5 2019

KSZ083-060100-
Sedgwick KS-
731 PM CDT Sun May 5 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Sedgwick County in south central Kansas...

* Until 800 PM CDT.

* At 729 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  southwest of Andale to near Viola...and moving northeast at 10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Wichita, Goddard, Maize, Clearwater, Cheney, Colwich, Garden Plain,
  Mount Hope, Andale, Bentley, Viola, West Wichita, Cheney Lake and
  Lake Afton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

LAT...LON 3772 9780 3773 9781 3774 9775 3774 9770
      3791 9770 3791 9747 3748 9745 3748 9781
TIME...MOT...LOC 0031Z 243DEG 10KT 3776 9773 3751 9772

HOWERTON
Local storm report, May 5, 7:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             HUTCHINSON              38.07N 97.91W
05/05/2019  E1.75 INCH       RENO               KS   LAW ENFORCEMENT

&&

KED
Local storm report, May 5, 7:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND GST     14 S STERLING           38.01N 98.21W
05/05/2019  E70 MPH          RENO               KS   TRAINED SPOTTER

            NO DAMAGE WAS REPORTED.

&&

EPS
Local storm report, May 5, 7:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TORNADO          5 SW NICKERSON          38.10N 98.15W
05/05/2019                   RENO               KS   EMERGENCY MNGR

&&

KED
Local storm report, May 5, 7:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     6 N NICKERSON           38.23N 98.09W
05/05/2019  E100 MPH         RICE               KS   TRAINED SPOTTER

            THE SPOTTER ESTIMATED WINDS FROM 90-100 MPH. CHECKING FOR
            DAMAGE.

&&

EPS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:00 PM CDTSpecial Weather StatementICTHarper30 min
May 5, 7:00 PM CDTSevere Thunderstorm WarningICTBarton, Rice60 min
May 5, 7:26 PM CDTSevere Thunderstorm WarningICTSumner64 min
May 5, 7:30 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno60 min
May 5, 7:31 PM CDTSpecial Weather StatementICTSedgwick29 min
May 5, 7:42 PM CDTAreal Flood WarningICTBarton, Rice6 hr
May 5, 8:10 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick65 min
May 5, 8:18 PM CDTSevere Thunderstorm WarningICTSumner57 min
May 5, 8:30 PM CDTTornado Warning Tornado observedICTHarvey, Reno, Sedgwick45 min
May 5, 8:36 PM CDTTornado WarningICTSumner39 min
May 5, 9:10 PM CDTTornado WarningICTReno, Sedgwick50 min
May 5, 9:15 PM CDTSevere Thunderstorm WarningICTCowley, Sumner60 min
May 5, 9:40 PM CDTAreal Flood WarningICTSedgwick3 hr
May 5, 9:58 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner47 min
May 5, 10:04 PM CDTAreal Flood WarningICTCowley, Sumner3 hr
May 5, 10:20 PM CDTSevere Thunderstorm WarningICTCowley25 min
May 5, 10:29 PM CDTSevere Thunderstorm WarningICTCowley, Sumner61 min
May 5, 11:30 PM CDTSpecial Weather StatementICTCowley60 min
May 6, 12:17 AM CDTAreal Flood WarningICTChautauqua, Cowley8 hr
May 6, 12:58 AM CDTAreal Flood WarningICTCowley, Sumner32 hr
May 6, 4:06 AM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more66 hr
May 6, 7:46 AM CDTAreal Flood WarningICTChautauqua, Cowley8 hr
May 6, 8:43 AM CDTRiver Flood WarningICTCowley8 days
May 6, 2:57 PM CDTRiver Flood WarningICTMarion3 days
May 6, 2:57 PM CDTRiver Flood WarningICTChase5 days
May 6, 2:57 PM CDTRiver Flood WarningICTChase, Lyon5 days
May 6, 3:00 PM CDTRiver Flood WarningICTButler3 days
May 6, 3:03 PM CDTRiver Flood WarningICTSedgwick18 hr
May 6, 3:16 PM CDTRiver Flood WarningICTReno, Rice8 days
May 6, 3:36 PM CDTRiver Flood WarningICTReno, Sedgwick7 days
May 6, 3:36 PM CDTRiver Flood WarningICTSedgwick6 days
May 6, 3:36 PM CDTRiver Flood WarningICTSedgwick, Sumner7 days
May 6, 3:36 PM CDTRiver Flood WarningICTSumner7 days
May 6, 3:47 PM CDTRiver Flood WarningICTHarvey, Reno6 days
May 6, 3:47 PM CDTRiver Flood WarningICTHarvey6 days
May 6, 3:47 PM CDTRiver Flood WarningICTSedgwick6 days
May 6, 5:02 PM CDTSevere Thunderstorm WarningICTSaline58 min
May 6, 5:18 PM CDTSpecial Weather StatementICTEllsworth27 min
May 6, 5:58 PM CDTSpecial Weather StatementICTSaline32 min
May 6, 6:13 PM CDTSevere Thunderstorm WarningICTSaline62 min
May 6, 6:47 PM CDTSpecial Weather StatementICTChase28 min
May 6, 6:51 PM CDTSpecial Weather StatementICTMcPherson24 min
May 6, 6:57 PM CDTSpecial Weather StatementICTBarton48 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.